Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 171, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2018, 7:16 PM CDT for 6 counties in Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 7:16 PM CDT (00:16 UTC)
- Expired
- Jun 30, 2018, 8:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Greenwood County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2767 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723
WUUS53 KICT 010016
SVRICT
KSC015-017-073-079-115-173-010115-
/O.NEW.KICT.SV.W.0171.180701T0016Z-180701T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
716 PM CDT SAT JUN 30 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Sedgwick County in south central Kansas...
Eastern Harvey County in south central Kansas...
Chase County in east central Kansas...
Butler County in south central Kansas...
Eastern Marion County in central Kansas...
Northwestern Greenwood County in southeastern Kansas...
* Until 815 PM CDT.
* At 715 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Kechi to Towanda to 8 miles east of
Douglass, moving northeast at 40 mph.
HAZARD...60 to 70 mph winds and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
El Dorado, Augusta, Park City, Valley Center, Bel Aire, Marion,
Towanda, Peabody, Cottonwood Falls, Benton, Whitewater, Leon,
Strong City, Florence, Kechi, Potwin, Elbing, Burns, Lincolnville
and Rosalia.
#
This includes the following highways...
Interstate 135 between Mile Markers 17 and 25.
Interstate 35 between Mile Markers 60 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows! To report severe weather,
contact your nearest law enforcement agency. They will send your
report to the National Weather Service office in Wichita.
&&
LAT...LON 3772 9704 3785 9739 3853 9700 3853 9693
3852 9693 3852 9636 3817 9636 3817 9634
3787 9635 3747 9682 3748 9688
TIME...MOT...LOC 0015Z 214DEG 33KT 3788 9727 3777 9700 3756 9687
HAIL...0.88IN
WIND...60MPH
$$
ES3 follow-up statements
979
WWUS53 KICT 010032
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
732 PM CDT SAT JUN 30 2018
KSC173-010040-
/O.CAN.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Sedgwick KS-
732 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for
south central, central, southeastern and east central Kansas.
LAT...LON 3748 9688 3772 9704 3776 9715 3791 9715
3791 9735 3853 9700 3852 9636 3817 9636
3817 9634 3787 9635 3747 9682
TIME...MOT...LOC 0030Z 230DEG 61KT 3807 9716 3794 9681 3773 9668
$$
KSC015-017-073-079-115-010115-
/O.CON.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Harvey KS-Chase KS-Butler KS-Marion KS-Greenwood KS-
732 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN HARVEY...CHASE...BUTLER...EASTERN MARION AND NORTHWESTERN
GREENWOOD COUNTIES...
At 730 PM CDT, severe thunderstorms were located along a line
extending from Elbing to 8 miles north of El Dorado to 6 miles
northeast of Leon, moving northeast at 40 mph.
HAZARD...60 mph winds and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
El Dorado, Augusta, Marion, Towanda, Peabody, Cottonwood Falls,
Benton, Whitewater, Leon, Strong City, Florence, Potwin, Elbing,
Burns, Lincolnville, Rosalia, Cassoday, Bazaar, Elmdale and Matfield
Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3748 9688 3772 9704 3776 9715 3791 9715
3791 9735 3853 9700 3852 9636 3817 9636
3817 9634 3787 9635 3747 9682
TIME...MOT...LOC 0030Z 230DEG 61KT 3807 9716 3794 9681 3773 9668
HAIL...0.88IN
WIND...60MPH
$$
ES437
WWUS53 KICT 010101
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
801 PM CDT SAT JUN 30 2018
KSC079-010110-
/O.CAN.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Harvey KS-
801 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARVEY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for
south central, central, southeastern and east central Kansas.
LAT...LON 3748 9688 3772 9704 3776 9715 3817 9715
3817 9720 3853 9700 3852 9636 3787 9635
3747 9682
TIME...MOT...LOC 0100Z 270DEG 33KT 3827 9699 3814 9664 3793 9651
$$
KSC015-017-073-115-010115-
/O.CON.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Chase KS-Butler KS-Marion KS-Greenwood KS-
801 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHASE...BUTLER...EASTERN MARION AND NORTHWESTERN GREENWOOD
COUNTIES...
At 800 PM CDT, severe thunderstorms were located along a line
extending from near Florence to 14 miles east of Burns to 14 miles
northwest of Eureka, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
El Dorado, Augusta, Marion, Towanda, Peabody, Cottonwood Falls,
Benton, Whitewater, Leon, Strong City, Florence, Potwin, Elbing,
Burns, Lincolnville, Rosalia, Cassoday, Bazaar, Elmdale and Matfield
Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3748 9688 3772 9704 3776 9715 3817 9715
3817 9720 3853 9700 3852 9636 3787 9635
3747 9682
TIME...MOT...LOC 0100Z 270DEG 33KT 3827 9699 3814 9664 3793 9651
HAIL...<.75IN
WIND...60MPH
$$
ES346
WWUS53 KICT 010109
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
809 PM CDT SAT JUN 30 2018
KSC015-017-073-115-010117-
/O.EXP.KICT.SV.W.0171.000000T0000Z-180701T0115Z/
Chase KS-Butler KS-Marion KS-Greenwood KS-
809 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHASE...BUTLER...EASTERN
MARION AND NORTHWESTERN GREENWOOD COUNTIES WILL EXPIRE AT 815 PM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for
south central, central, southeastern and east central Kansas.
LAT...LON 3748 9688 3772 9704 3776 9715 3817 9715
3817 9720 3853 9700 3852 9636 3787 9635
3747 9682
TIME...MOT...LOC 0107Z 214DEG 33KT 3830 9696 3817 9661 3796 9648
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:20 PM CDT, 56 minutes earlier.
Area forecast discussion, Jun 30, 6:20 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 620 PM CDT Sat Jun 30 2018 .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Jun 30 2018 A rather complicated mesoscale pattern for the late afternoon into the early evening hours. Latest visible satellite and observations showed remnants of a weak outflow boundary draped across central KS. Latest obs suggest this boundary has all but mixed out. Next short term concern is a weak impulse currently over north central TX, with convection developing just north of the Red River valley. For the early evening, short range hi-rez models suggest that washing out of the outflow boundary will continue, with a bigger concern being the convection in srn OK. Short range models actually lift the OK storms rapidly to the NE and become more widespread as they move into south central KS after 22-23z. As this weak impulse moves NE it will run into a weakly capped environment, so think the Hi-Rez models have the right idea. So will beef up pops across south central KS, with this in mind. A very unstable airmass will be in place as storms develop, but bulk shear is marginal. Given a slight inverted-V sounding profile, think a strong to isolated severe chance of quarter hail and a wet microburst exists with this round of convection. After this initial round of convection, (early this evening) A shortwave currently over Wy will makes its way into the northern plains by late this evening, which will help push a cold front into north central KS and possibly central KS by late this evening. As the evening progresses the low level jet and moisture transport will increase convergence along the front for showers and thunderstorms to develop and become more numerous towards midnight across central KS. Think this convection in central KS will evolve into a forward propagating convective system (MCS) for late tonight. Initially bulk shear isnt that impressive (around 20-30 kts) but an unstable airmass will be located to the E-SE of the front, as bulk shear actually increases to around 35 kts late tonight. So thinking strong storms initially, with possibly an increasing damaging wind threat for portions of central KS by late tonight as shear increases and MCS propagates S-SE. Could also see some pockets of heavy rainfall given precipitable water values of 180-200 percent of normal. The MCS development is a little slower than previously thought, but certainly suggests some areas of south central KS could get two rounds of storms this evening/overnight. Not sure how far south the front and MCS, will make for early Sun morning, as the MCS moves into srn KS. Models suggest that the cold front associated with the MCS will make slow progress into areas east of the KS Turnpike for Sun morning, so showers/storms may linger in SE KS into Sun morning. Some uncertainty on how Sun afternoon will play out, but the GFS is coming around the ECMWF solution of pushing the front into nrn OK. This will limit convective chances on Sun to mainly extreme SE KS, where better moisture will be located ahead of the front. Return flow across the srn plains may lead to an elevated convective chance trying to push back north out of nrn OK overnight Sun into possibly srn KS, so will leave a small pop for this chance along the KS/OK border. Ketcham .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Jun 30 2018 Stagnant mid-upper pattern is expected for the start of next week, as an upper ridge dominates much the Central Plains. The general trend is dry with gradually increasing above normal temperatures. The GFS breaks out mainly diurnal storms in southeast KS by the end of the week, where the higher precipitable water values will be located, but confidence in this occurring is slim. Will keep some spurious pops for collaboration sake, but storm chances will be very hit or miss. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 615 PM CDT Sat Jun 30 2018 VFR conditions currently rule the region but this will change rather quick as strong to severe thunderstorms are starting to encroach on the region. These storms will bring most terminals down to IFR conditions at time this evening. HUT and ICT will be the first to experience these conditions. RSL and GBD will likely get these conditions later this evening with HUT and ICT getting a second round toward midnight. CNU appears to be the only terminal that may escape this thunderstorm activity this evening but may get some during early morning. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 89 71 93 / 80 20 10 10 Hutchinson 70 89 68 93 / 80 10 10 10 Newton 70 88 69 92 / 80 10 10 10 ElDorado 70 87 69 91 / 70 20 10 10 Winfield-KWLD 72 89 71 92 / 70 20 10 10 Russell 66 88 66 95 / 50 10 0 10 Great Bend 67 88 66 93 / 50 10 0 10 Salina 70 89 68 96 / 70 10 0 10 McPherson 70 89 67 93 / 80 10 0 10 Coffeyville 75 90 71 92 / 30 30 20 10 Chanute 74 89 70 92 / 50 30 20 10 Iola 73 88 70 91 / 50 30 20 10 Parsons-KPPF 75 89 71 92 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ELM
Hazardous weather outlook, Jun 30, 4:08 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 408 PM CDT Sat Jun 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 408 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices around 100 to 105 are forecast until early this evening. Check the latest Heat Advisory for details. A cluster of thunderstorms will move northeast out of Oklahoma into south central Kansas late this afternoon into early this evening. As the storms move north there will be chance for severe storms, with quarter size hail and damaging winds to 65 mph. Pockets of heavy rainfall are possible in urban areas. Thunderstorms are also likely to move south late this evening and overnight as a complex of storms develops over northern Kansas. Strong storms, with small hail and winds around 50 mph are likely. Very heavy rain is also likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance storms could linger into Sunday, roughly east of Kansas Turnpike. These storms are not expected to be severe. Heat indices are currently forecast to be around 100 each afternoon from Monday through Thursday over various parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Ketcham
In the hours before
Local storm report, Jun 30, 6:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL PEABODY 38.17N 97.11W
06/30/2018 M1.50 INCH MARION KS EMERGENCY MNGR
PING PONG BALL SIZE HAIL, 60MPH WINDS, DOWNED POWERLINES,
AND HEAVY RAIN REPORTED IN PEABODY TO EM
&&
TVAUGHANLocal storm report, Jun 30, 7:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 1 W BURDEN 37.31N 96.77W
06/30/2018 E60.00 MPH COWLEY KS EMERGENCY MNGR
&&
BDKLocal storm report, Jun 30, 7:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST MCCONNELL AFB 37.62N 97.27W
06/30/2018 M54.00 MPH Sedgwick KS ASOS
&&
BDKLocal storm report, Jun 30, 7:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST 3 WNW MAPLE CITY 37.07N 96.83W
06/30/2018 E65.00 MPH COWLEY KS EMERGENCY MNGR
KAYAKER WAS BLOWN OFF OF A KAYAK AT COWLEY CO. FISHING
LAKE. BLOWN TO THE FAR SHORE. INJURIES UNKNOWN.
&&
BDKLocal storm report, Jun 30, 7:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST JABARA AIRPORT 37.75N 97.22W
06/30/2018 M62.00 MPH Sedgwick KS ASOS
&&
TVAUGHANLocal storm report, Jun 30, 7:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL BEL AIRE 37.76N 97.27W
06/30/2018 E0.75 INCH Sedgwick KS PUBLIC
ALSO 50 MPH WINDS. VIA SOCIAL MEDIA.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:10 PM CDT | Special Weather Statement | ICT | Russell | 35 min |
| Jun 30, 11:01 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| Jun 30, 11:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 64 min |
| Jun 30, 11:30 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 49 min |
| Jul 1, 12:26 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Rice | 34 min |
| Jul 1, 1:03 AM CDT | Special Weather Statement | ICT | McPherson, Reno, Rice, Saline | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.